Skip to main content

If our patient has DKA, should we encourage patient insulin administration?

Question# 771

I recently attended a call for a 30 y.o. in DKA. The patients BGL registered as "high", he was exhibiting kussmaul respirations, hypotensive, intermittently bradycardic and GCS 3. We later found out from hospital staff that pts PH was 6.75.

I am aware that the treatment plan in hospital was an insulin drip, calcium, norepi and hydrocortisone. My question is regarding the Insuline and it's method of administration related to patients outcome.

These DKA patients will often have access to insulin at home where we find them as well as family members around to assist us with information gathering.

Would it benefit the patient to have family administer the patient with a bolus of insulin prior to leaving or is there a reason behind administering insulin over a prolonged period as a drip? Would this treatment even make a difference in the long run for patient outcome?

Answer:

The short answer is no, we should not suggest or encourage family members to administer insulin to a patient in hyperglycemia, nor should we administer a patient's insulin. 

The Institute for Safe Medication Practice (ISMP) has insulin as one of the top five high-alert medications; i.e. it is one of the drugs most likely to be involved in an error and may rapidly cause severe hypoglycemia. The ISMP risk assessment is based on real medication incidents in Canada and the US.
The two main reasons insulin is so risky:

  1. It is easy to mistake the type of insulin - there are 5 classes ranging from rapid acting to very long acting, with 14 types of insulin in these classes and many brand names of the types.
  2. The dose range is unlike most medications, it ranges from very low (2 to 10 units) to very high (>100 units)

The presentation and treatment of diabetic ketoacidosis (DKA) and hyperosmolar hyperglycemic state (HHS) overlap, and although insulin is part of the treatment, it is not first line. First line treatment of DKA and HHS is fluid resuscitation, especially when in hypovolemic shock due to dehydration.

In hospital treatment of these conditions is guided by blood levels of glucose, sodium and potassium, with ongoing testing in treatment. No insulin is usually started until serum potassium levels are known, as going straight to insulin could cause rapid hypokalemia with associated cardiac arrhythmias. Insulin is not urgent within the first hour of treatment.

The only safe guidance around insulin is to tell the patient or caregiver to manage blood sugar in accordance with instructions provided to them by their primary healthcare provider, and if they are confused they should come to hospital for immediate management and then follow-up with their primary healthcare provider for understandable instructions. If the patient or caregiver is confident in required dose of insulin they may administer it, as SC insulin is unlikely to cause a potassium shift but it is also unlikely to provide much benefit at this stage.

If the patient is hypovolemic they should given fluid according to the Intravenous and Fluid Therapy Medical directive, dopamine is not recommended. For non-hypovolemic patients in DKA/HSS a patch is required for an order and to consult on appropriate fluid volume. 

References

 
UpToDate Patient education: Type 2 diabetes: Insulin treatment (Beyond the Basics) https://www.uptodate.com/contents/type-2-diabetes-insulin-treatment-beyond-the-basics
 
UpToDate, Diabetic ketoacidosis and hyperosmolar hyperglycemic state in adults: Treatment https://www.uptodate.com/contents/diabetic-ketoacidosis-and-hyperosmolar-hyperglycemic-state-in-adults-treatment

Published

12 February 2024

ALSPCS Version

5.2

Views

220

Please reference the MOST RECENT ALS PCS for updates and changes to these directives.